8 Herbal medicine and dietary supplement–induced ocular side effects


Part 8

Herbal medicine and dietary supplement–induced ocular side effects



Frederick W. Fraunfelder MD



Herbal or Supplement Names: 1. Aluminum nicotinate; 2. niacin (nicotinic acid); 3. niacinamide (nicotinamide); 4. nicotinyl alcohol.




Primary use


Nicotinic acid and its derivatives are used as peripheral vasodilators, as vitamins and as a first-line drug in the treatment of hyperlipidemia.




Clinical significance


All of the above signs and symptoms are dose related to niacin (nicotinic acid), although the other agents may cause these symptoms as well. These drugs cause macular edema with resultant blurred vision. This may occur from even one dose and may last for 1–2 hours; however, with prolonged use, some can develop cystoid macular edema. If this goes unrecognized, permanent damage to the macula may occur. Spirn et al (2003) have shown that these cystoid spaces are in the inner nuclear and outer plexiform layers of the retina. Macular edema occurs primarily in patients who are taking at least 3 g per day, although it has been seen in patients taking as little as 1.5 g per day. Macular edema is 10 times more common in men than women, especially in the third to fifth decades of life. The edema usually disappears on discontinuation of the drug. This drug is also secreted in the tears and will aggravate patients who already have a sicca-type problem. There is also a group of patients who will develop lid or periorbital edema with or without minimal proptosis while taking ciacin. Occasionally, a transitory, grayish discoloration of the eyelids occurs as well. There are a few cases in the National Registry of superficial punctate keratitis and two cases of eyelash or eyebrow loss. A retrospective survey (Fraunfelder et al 1995) showed that 7% of patients had to discontinue niacin in dosages above 3 g per day secondary to adverse ocular effects. All of the above side effects seem to be dose related, and patients may consider titrating the drug. Freisberg et al (2011) demonstrated resolution of niacin-induced maculopathy with dosage decrease. If decreased vision occurs, one needs to consider macular edema in the differential diagnosis. Although this agent decreases lipids and lipid-lowering agents have been linked to cataract formation, no relationship with niacin and cataracts has been established. In fact, a case-control study (Leske 1991) suggests that the antioxidant potential of niacin is inhibitory in the formation of cortical, nuclear or mixed cataracts. There is a single positive rechallenge case report of niacin-induced glaucoma that resolved with cessation of niacin therapy.



Herbal or Supplement Name: Canthaxanthine.




Primary use


This agent is used in cosmetics, as a food coloring and to produce an artificial suntan when administered orally. It is naturally occurring and is found in crustaceans and chanterelle mushrooms.




Clinical significance


For over two decades canthaxanthine has been known to cause deposition of a crystalline in all layers of the retina, especially the superficial layers. These may cover retinal blood vessels. There is a predisposition for deposition in the macular area, areas of prior trauma or areas of retinal pathology. The deposits are dose related and may be more common in the elderly and patients with pre-existing ocular disease (i.e. glaucoma or pigmentary retinopathies). Chang et al (1995) described a case in which deposits significantly increased around a branch-vein occlusion. The deposits will absorb with time if the supplement is discontinued, but this may take many years. In general, these crystals cause no visual problems, although in rare cases some visual complaints are seen. Static threshold perimetry (Harnois et al 1988), dark adaptation (Philipp 1985) and electroretinography (Weber et al 1987) can show abnormalities, which are reversible. If 37g of canthaxanthine are given over time to enhance skin tanning, 50% of individuals will have retinal deposition; and at the 60-g level, 100% will show retinal deposits (Harnois et al 1988). Harnois’ paper, along with Sharkey (1993) and cases in the National Registry, suggests that in sensitive individuals dietary intake may rarely show mild cases similar to those described here. There have also been canthaxanthine retinopathy case reports without direct intake of canthaxanthine due to deposits from food coloring (Oosterhuis et al 1989). This naturally occurring carotenoid is a commonly used food coloring and can be found in crustaceans, chanterelle mushrooms and in some pink-colored fish. The most complete review of this subject is by Arden et al (1991). It is possible that canthaxanthine has a strong effect on lipid membranes, and this somehow adversely affects the macular vascular system (Sujak 2009).


Nov 21, 2017 | Posted by in OPHTHALMOLOGY | Comments Off on 8 Herbal medicine and dietary supplement–induced ocular side effects
Premium Wordpress Themes by UFO Themes